Colorado, 2006

Hail in Colorado, June 29, 2006

June 29, 2006 · NWS PUB · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 12:43 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 12:43 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MDT THU JUN 29 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

QUITE A BIT LESS CONVECTION SO FAR TODAY...THANKS IN PART TO LACK OF
ANY STRONG SHORTWAVES MOVING THROUGH THE FLOW. ISOLATED
THUNDERSTORMS ARE JUST STARTING TO DEVELOP ACROSS THE MOUNTAINS
AROUND 19Z.  SATELLITE SHOWS CU DEVELOPING ALONG THE CONVERGENCE
BOUNDARY EXTENDING FROM 30 MILES SOUTHEAST OF KLAA...TO NEAR
KIM...THOUGH SO FAR CLOUDS LOOK FAIRLY SHALLOW IN VIS IMAGES...AND
DEW POINTS ACROSS BACA COUNTY ARE RUNNING A BIT LOWER THAN NAM-WRF
HAD INDICATED.  FOR TONIGHT...CONVECTION SHOULD DIMINISH QUICKLY
AFTER SUNSET WITH LACK OF ANY STRONG FORCING ALOFT. KEPT HIGHEST
POPS OVER THE MOUNTAINS AND ALONG THE SOUTHERN TIER IN THE VICINITY
OF THE BOUNDARY.

RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA FOR TOMORROW WITH FLOW
ALOFT BECOMING MORE WESTERLY ADVECTING WARMER TEMPS INTO THE
REGION.  THIS WILL BRING A RETURN OF MID TO UPPER 90S ACROSS THE SE
PLAINS...WITH 70S AND 80S FOR THE MTS/HIGH VALLEYS.  MAIN PV LOBE
ACROSS NV APPEARS TO STAY JUST WEST OF THE AREA ON FRIDAY AS IT
SLOWLY TRANSLATES EASTWARD...SO ONCE AGAIN APPEARS THERE WILL BE
LITTLE SYNOPTIC FORCING TO ENHANCE TSTORM COVERAGE.  THOUGH WITH
AFTN HEATING...ENOUGH MOISTURE WILL REMAIN FOR ISOLATE AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS.  LITTLE CHANGES NEEDED TO GRIDS.
MAIN CHANGE WAS TO TWEAK DOWN DEW POINT GRIDS.  -KT

.LONG TERM...
SATURDAY THROUGH THURSDAY

MAIN CONCERN IS ON COLD FRONTAL PASSAGE FOR SATURDAY

SATURDAY: LOTS TO THINK ABOUT ON THIS DAY WITH WRF MODEL FORECASTING
A COLD FRONT PASSAGE ACROSS PALMER DIVIDE 12-15Z THEN PUSHING SOUTH
THROUGH THE AFTERNOON. THIS WILL HAVE AN IMPACT ON TEMPERATURES FOR
SURE AND PRECIPITATION POSSIBILITIES. CONSIDERING THE PIKES PEAK
HILL CLIMB ON SATURDAY THIS PUTS EVEN MORE EMPHASIS ON THIS FORECAST
PERIOD. FOLLOWED THE WRF TIMING FOR FRONTAL PASSAGE. INCREASED WINDS
AND LOWERED THE TEMPS OVER EASTERN PLAINS AND EAST SLOPES THROUGH
THE DAY. LOOKS LIKE THE COOL SURGE WILL AFFECT EASTERN SLOPES AND
PLAINS SO LEFT THINGS ALONE OVER THE WEST. POP AND WEATHER GRIDS
SHOWING CHANCE -TSRA WITH HIGHER POPS OVER PIKES PEAK REGION AND
HIGHER TERRAIN. THIS LOOKED REASONABLE. AS THE BOUNDARY PUSHES SOUTH
WRF DEVELOPS EASTERLY COMPONENT THROUGH 700 MB AND COOLS 700 MB
TEMPS BY 8 DEGREES C FOR THE 18-00Z PERIOD. ANYWAY HELD ONTO CHANCE
POPS FOR NOW BUT COOLED TEMPS AND UPPED WINDS.

SUN-THU...RIDGE OVER SOUTHWEST U.S. CONTINUES TO OSCILLATE SPREADING
EAST TO DRY US OUT THEN GETS PUSHED BACK BY THE WAVES RIPPLING ALONG
THE FLOW TO OUR NORTH. GFS TRYING TO DEVELOP SOME SORT OF MCS ALONG
ANOTHER BOUNDARY FOR TUESDAY. NOT A LOT OF CONFIDENCE WITH THIS
SCENARIO SO LEFT WARM TEMPS AND LOW POPS FOR SUNDAY AND MONDAY.
MODELS SUGGESTING ANOTHER BOUNDARY FOR MID WEEK. STILL ALOT OF
TIMING UNCERTAINTIES SO HELD ON TO EXISTING GRIDS. DID SOME MINOR
TWEAKING TO DEWPOINTS AND WINDS ON TUESDAY AND WEDNESDAY. -WF

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

31/21
Hazardous weather outlook, Jun 29, 5:35 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MDT THU JUN 29 2006

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH
TERRAIN AND ADJACENT PLAINS THIS AFTERNOON...CONTINUING THROUGH
THIS EVENING. THREATS FROM STORMS TODAY INCLUDE GUSTY WINDS TO
AROUND 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM ANY STORM THAT DEVELOPS WILL BE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO AROUND 40 MPH. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 167 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Baca

When
June 29, 5:27 PM MST to 5:32 PM MST
Where
Baca County, 6 mi NE of Pritchett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -102.783

Hail, Prowers

When
June 29, 6:13 PM MST to 6:18 PM MST
Where
Prowers County, 6 mi NE of Lamar
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -102.533

Hail, Prowers

When
June 29, 6:27 PM MST to 6:32 PM MST
Where
Prowers County, 5 mi NNW of Lamar
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -102.650

Hail, Baca

When
June 29, 6:29 PM MST to 6:49 PM MST
Where
Baca County, 12 mi SW of Pritchett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.017

Hail, Prowers

When
June 29, 6:30 PM MST to 6:35 PM MST
Where
Prowers County, 6 mi N of Lamar
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -102.617

Hail, Prowers

When
June 29, 7:15 PM MST to 7:20 PM MST
Where
Prowers County, 5 mi W of Lamar
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.717

Hail, Bent

When
June 29, 7:20 PM MST to 7:25 PM MST
Where
Bent County, 3 mi SE of Mc Clave
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.817

Hail, Bent

When
June 29, 9:07 PM MST to 9:12 PM MST
Where
Bent County, 18 mi S of Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518355, 5518356, 5518360, 5518357, 5518361, 5518362, 5518358, 5518359.